Atripla and pain below back of ribs

Question

Hello, I have been POZ for 6 years now, just statretd meds, 11/2/08..CD4-193/VL-90k. I was put on Atripla which I take at bedtime 2 hours after I eat, @10:30pm. First 2-3 weeks I was fine, then started to get the dreams. No problems until recently. I now have this terrible lower back pain below ribs, urinating in the middle of the night, intermittent heavy night sweats, constant nervousness and problems sleeping. I am wondering if the drugs are to intense for me and my body is resisting. Could their be toxicity this late from taking the drug, liver problems? I live in rural Alabama and my health practitioner from the HIV-Clinic that I travel to ( I called them about problems), told me it will take 8-12 weeks for my body 2 adjust. My next appointment isn't until 2/19/09 which I get to see the doctor and do labs. I am really worried that something else is happening because of the Atripla. I do not know what to do. I am so scared something terrible is going to happen to me that I will not be able to get to the nearest hospital in case of an emergency. Do you know if other people that have taken Atripla have experienced any of these problems and switched to different drug regiments? If so what were they? Were they as potent? Any suggestions or insights of what could be the problem. Thank you so much for any information.

Answer

Thanks for your post.

With your nocturnal urination and back pain, I'm concerned that you could have a urinary tract or kidney infection. While this isn't a complication of the HIV medications you're taking, you should definitely let your doctor know about your new symptoms.

As for the efavirenz (Sustiva, part of Atripla) dreams, it us unusual to see the symptoms worsen after two weeks, but either way, I don't typically expect that patients take 8-12 weeks to adjust, rather, if the side effects are severe after 4-6 weeks, it may be time to consider a change. Changing to alternative first-line treatments can be done safely and typically remedy the side effects. In the case of efavirenz side effects, we'll switch to Truvada (or occasionally Epzicom) with a boosted protease inhibitor (usually fosamprenavir or atazanavir).

I hope this helps. Write back anytime.

BY